Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 24, 2019, 11:07 AM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 11:07 AM MST (18:07 UTC)
- Expired
- Sep 24, 2019, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 1 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 11:09 AM MST | FLASH FLOOD | 14 Ne Green Valley, AZ | NUMEROUS AREAS OF MINOR TO FLASH FLOODING. POLICE REPORT MAJOR RESTRICTIONS ON THE ROAD. |
| Sep 24, 12:26 PM MST | HEAVY RAIN 3.78 | 20 Se Tucson, AZ | MESONET STATION DAVA3 19.8 SE TUCSON. |
| Sep 24, 1:11 PM MST | HEAVY RAIN 3.19 | 11 W Benson, AZ | MESONET STATION MSCA3 10.5 W BENSON. |
| Sep 24, 1:45 PM MST | HEAVY RAIN 2.18 | 14 Ne Patagonia, AZ | MESONET STATION EW0586 SONOITA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
135
WGUS55 KTWC 241807
FFWTWC
AZC019-023-242100-
/O.NEW.KTWC.FF.W.0038.190924T1807Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1107 AM MST Tue Sep 24 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East central Pima County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 200 PM MST.
* At 1104 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. This warning extends the
previous Flash Flood Warning for this area both in time and in
areal extent to include far southeast Pima county and northeast
Santa Cruz county. Flash flooding is expected.
* Some locations that will experience flooding include...
Vail, East Sahuarita, Patagonia, Sonoita, Elgin, Corona De Tucson,
Saguaro National Park East, Rita Ranch and Canelo.
This includes the following highways...
Interstate 10 between mile markers 274 and 295.
Route 82 between mile markers 19 and 44.
Route 83 between mile markers 13 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3214 11045 3153 11047 3153 11084 3191 11090
3215 11075
$$
Zell2 follow-up statements
344
WGUS75 KTWC 241953
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1253 PM MST Tue Sep 24 2019
AZC019-023-242100-
/O.CON.KTWC.FF.W.0038.000000T0000Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
1253 PM MST Tue Sep 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
EAST CENTRAL PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...
At 1247 PM MST, Doppler radar continued to indicate showers
producing light to moderate rainfall across the warned area.
Automated gauges from this area indicate that between one and three
inches of rainfall has occurred in the last 3-6 hours, so expect
runoff and flooded roadways. Flash flooding will continue through 2
pm mst.
Some locations that will experience flooding include...
Vail, East Sahuarita, Patagonia, Sonoita, Elgin, Corona De Tucson,
Saguaro National Park East, Rita Ranch and Canelo.
This includes the following highways...
Interstate 10 between mile markers 274 and 295.
Route 82 between mile markers 19 and 44.
Route 83 between mile markers 13 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3214 11045 3153 11047 3153 11084 3191 11090
3215 11075
$$
Zell662
WGUS75 KTWC 242103
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
203 PM MST Tue Sep 24 2019
AZC019-023-242110-
/O.EXP.KTWC.FF.W.0038.000000T0000Z-190924T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
203 PM MST Tue Sep 24 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA AND NORTHEASTERN
SANTA CRUZ COUNTIES HAS EXPIRED...
The heavy rain has ended. However, runoff will continue for the next
one to two hours. Problems may still be encountered in low spots,
dips and where washes cross the roadway, but flash flooding is no
longer expected. Please continue to heed any remaining road closures.
LAT...LON 3214 11045 3153 11047 3153 11084 3191 11090
3215 11075
$$
ZellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:16 AM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 24, 9:16 AM MST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 916 AM MST Tue Sep 24 2019 .SYNOPSIS...A weather system interacting with deep moisture over the area will continue to produce showers and thunderstorms today. Some of these thunderstorms will be capable of producing locally heavy rainfall, strong winds, and hail. The weather system will remain over southwestern Arizona through at least Thursday before tracking northward and exiting the state on Friday. The proximity of this system will keep scattered showers and thunderstorms in the forecast with improving weather area-wide anticipated on Friday. Drier weather will return this weekend into next week. && .DISCUSSION...Widespread rain event continues across most of southern Arizona. Storms have been training resulting in flash flooding. Flash flood watch remains in effect for eastern half of the area into this evening. Severe thunderstorms, some briefly spinning up a tornado, are possible over the western half of Pima county where there is more sunshine and heating and this area is closer to the upper low. This upper low was located between Yuma and Rocky Point. Made some changes to the forecast, especially to the high temperatures today for areas where it raining. Activity quieting down tonight before ramping back up tomorrow morning. More on this in the afternoon discussion. && .AVIATION...Valid through 25/12Z. Isolated to scattered TSRA/SHRA becoming more widespread through early morning hours and continuing through this evening. Some storms could be strong to severe with hail and strong wind gusts. Ceilings will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional IFR ceilings in and around thunderstorms. SFC wind generally less than 10 kts this morning becoming easterly at KTUS 8-12 kts this afternoon and evening. Winds at KOLS and KDUG will be out of the southwest to northwest at 8-12 kts this afternoon and evening. Wind gusts to 40+ kts near TSRA and with any thunderstorm outflow boundaries. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms becoming widespread this morning into the afternoon ahead of a low pressure system. Locally heavy rainfall and strong thunderstorm outflows will be possible. Scattered showers and thunderstorms will then continue Wednesday into Thursday with just isolated activity Friday. Dry conditions are then expected this weekend into early next week. 20-foot winds will be terrain driven and less than 15 mph, except in the vicinity of thunderstorms where strong, gusty and erratic winds will be possible. && && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM MST this evening for AZZ503-504- 506>508-511>514. Flash Flood Watch until 11 AM MST this morning for AZZ502-505- 509-515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 24, 8:52 AM MST, 2 hours 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 852 AM MST Tue Sep 24 2019 AZZ502-241630- Tohono O'odham Nation including Sells- 852 AM MST Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 930 AM MST... At 852 AM MST, Doppler radar was tracking a strong thunderstorm near Topawa, or 11 miles south of Sells, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sells, Topawa, Vamori, Cowlic, Artesia, Itak and Ali Molina. LAT...LON 3160 11190 3164 11202 3191 11198 3190 11173 TIME...MOT...LOC 1552Z 196DEG 15KT 3175 11190
Local storm report, Sep 24, 11:00 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD 19 SE TUCSON 31.97N 110.70W
09/24/2019 PIMA AZ TRAINED SPOTTER
ROADS IMPASSABLE IN AREA PER SPOTTER. CALLE
RINCANADO AND WENTWORTH FLOODED AND
IMPASSABLE.
&&
MPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Sep 23, 6:40 PM MST | Special Weather Statement | TWC | Pinal | 35 min |
| Sep 23, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 22 min |
| Sep 23, 7:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 23, 7:30 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 23, 7:55 PM MST | Special Weather Statement | TWC | 35 min | |
| Sep 23, 8:25 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Sep 23, 8:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Sep 23, 8:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Sep 23, 9:09 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 23, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Sep 23, 9:21 PM MST | Tornado Warning | TWC | Cochise, Graham | 24 min |
| Sep 23, 9:25 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 50 min |
| Sep 23, 9:54 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 23, 10:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Sep 23, 11:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Sep 24, 12:06 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Sep 24, 1:12 AM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Sep 24, 1:27 AM MST | Special Weather Statement | TWC | 48 min | |
| Sep 24, 1:40 AM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Sep 24, 2:18 AM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Sep 24, 2:20 AM MST | Special Weather Statement | TWC | Pima | 55 min |
| Sep 24, 2:22 AM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 24, 2:29 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 24, 2:46 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 24, 3:07 AM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Sep 24, 3:08 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 24, 3:20 AM MST | Special Weather Statement | TWC | Pima | 55 min |
| Sep 24, 3:21 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Sep 24, 3:38 AM MST | Severe Thunderstorm Warning | TWC | Pima | 67 min |
| Sep 24, 3:53 AM MST | Special Weather Statement | TWC | Pima | 52 min |
| Sep 24, 4:00 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 24, 5:04 AM MST | Special Weather Statement | TWC | Pima | 41 min |
| Sep 24, 7:20 AM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Sep 24, 7:36 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 114 min |
| Sep 24, 8:09 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 24, 8:14 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 24, 8:52 AM MST | Special Weather Statement | TWC | Pima | 38 min |
| Sep 24, 9:06 AM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Sep 24, 9:16 AM MST | Tornado Warning | TWC | Pima | 29 min |
| Sep 24, 9:44 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 24, 10:20 AM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Sep 24, 11:59 AM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Sep 24, 12:06 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Sep 24, 3:25 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 35 hr |
| Sep 24, 4:38 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.